Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

An approach to the polygonal knot problem using projections and isotopies


Author: L. B. Treybig
Journal: Trans. Amer. Math. Soc. 158 (1971), 409-421
MSC: Primary 55.20
DOI: https://doi.org/10.1090/S0002-9947-1971-0279800-3
MathSciNet review: 0279800
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The author extends earlier work of Tait, Gauss, Nagy, and Penney in defining and developing properties of (1) the boundary collection of a knot function, and (2) simple sequences of knot functions or boundary collections. The main results are (1) if two knot functions have isomorphic boundary collections then the knots they determine are equivalent, and (2) if two knot functions determine equivalent knots, then the given functions (their boundary collections) are the ends of a simple sequence of knot functions (boundary collections). Matrices are also defined for knot functions.


References [Enhancements On Off] (What's this?)

  • [1] R. H. Bing, An alternative proof that $ 3$-manifolds can be triangulated, Ann. of Math. (2) 69 (1959), 37-65. MR 20 #7269. MR 0100841 (20:7269)
  • [2] R. H. Crowell and R. H. Fox, Introduction to knot theory, Ginn, Boston, Mass., 1963. MR 26 #4348. MR 0146828 (26:4348)
  • [3] C. F. Gauss, Werke (8), Teubner, Leipzig, 1900, pp. 272, 282-286.
  • [4] W. Graeub, Die semilinearen Abbildungen, S.-B. Heidelberger Akad. Wiss. Math.-Nat. Kl. 1950, 205-272. MR 13, 152. MR 0042709 (13:152a)
  • [5] M. L. Marx, The Gauss realizability problem, Proc. Amer. Math. Soc. 22 (1969), 610-613. MR 39 #6297. MR 0244984 (39:6297)
  • [6] E. E. Moise, Affine structures in $ 3$-manifolds. VIII. Invariance of the knot types; local tame embedding, Ann. of Math. (2) 59 (1954), 159-170. MR 15, 889. MR 0061822 (15:889g)
  • [7] R. L. Moore, Foundations of point set theory, rev. ed., Amer. Math. Soc. Colloq. Publ., vol. 13, Amer. Math. Soc., Providence, R. I., 1962. MR 27 #709. MR 0150722 (27:709)
  • [8] J. V. Sz.-Nagy, Über ein topologisches Problem von Gauss, Math. Z. 26 (1927), 579-592. MR 1544876
  • [9] L. P. Neuwirth, Knot groups, Ann. of Math. Studies, no. 56, Princeton Univ. Press, Princeton, N. J., 1965. MR 31 #734. MR 0176462 (31:734)
  • [10] D. E. Penney, An algorithm for establishing isomorphism between tame prime knots in $ {E^3}$, Dissertation, Tulane University, New Orleans, La., 1965.
  • [11] -, A knot projection has four small complementary domains (unpublished).
  • [12] D. E. Sanderson, Isotopy of $ 3$-manifolds. I. Isotopic deformations of $ 2$-cells and $ 3$-cells, Proc. Amer. Math. Soc. 8 (1957), 912-922. MR 19, 760. MR 0090052 (19:760d)
  • [13] -, Isotopy in $ 3$-manifolds. II. Fitting homeomorphisms by isotopy, Duke Math. J. 26 (1959), 387-396. MR 21 #5956. MR 0107231 (21:5956)
  • [14] -, Isotopy in $ 3$-manifolds. III. Connectivity of spaces of homeomorphisms, Proc. Amer. Math. Soc. 11 (1960), 171-176. MR 22 #2986. MR 0112128 (22:2986)
  • [15] P. G. Tait, On knots, Scientific Paper, I, Cambridge Univ. Press, London, 1898.
  • [16] L. B. Treybig, A characterization of the double point structure of the projection of a polygonal knot in regular position, Trans. Amer. Math. Soc. 130 (1968), 223-247. MR 36 #878. MR 0217789 (36:878)
  • [17] -, Prime mappings, Trans. Amer. Math. Soc. 130 (1968), 248-253. MR 36 #879. MR 0217790 (36:879)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 55.20

Retrieve articles in all journals with MSC: 55.20


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1971-0279800-3
Keywords: Knot function, words, boundary collection, $ m$ by $ n$ transformation, simple transformation, simple sequence, boundary collections, piecewise linear homeomorphism, simplicial isotopy
Article copyright: © Copyright 1971 American Mathematical Society

American Mathematical Society